Log in
Restless Legs Syndrome
10,629 members6,594 posts

Pramipexole day time tiredness

I've recently been put on pramipexole for RLS I'm 33 and have it very bad to the point at which I had to take cocodamol everyday for a week to get at least some sleep. I've had it on and off since childhood but it became extreme in recent years.

Pramipexole is working amazingly and I have just been moved to 2x0.088mg per night. I'm sleeping very well on it.

Since this change though I've noticed I've been sleeping longer nearly 12 hours in some cases, I'm tired by 8pm, followed by still feeling half asleep during the next day with really low energy.

Now I train at the gym 5 times a week and row twice a week so I am very active but have been struggling with day time tiredness this last week, it's been a real fight to keep up my fitness routine.

It maybe I've just came down with something else as there's alot going around this time of year. Just wondering if anyone else has had excessive day time tiredness or sleeping much longer on pramipexole? I think my dosage is pretty low, I have had some symptoms in the morning, I work in IT so I'm sat at desk majority of the day.

11 Replies
oldestnewest

Hi gentoorax,

Yes pramipexole contributes to daytime sleepiness and can cause sudden sleep onset which makes driving very dangerous. It also causes impulse control disorder - often in the form of uncharacteristic gambling or internet shopping. Be very, VERY cautious with this drug.

Your dose is not particularly low. A low dose is one quarter of what you are taking. In your shoes I would immediately reduce back to what you were taking previously. There are other drugs you can use to control your breakthrough rls symptoms such as gabapentin/pregabalin or low impact opioids.

If you start increasing pramipexole it will ultimately worsen your rls (actually it sounds as though this may be happening already if you are now getting symptoms in the morning). Put ‘augmentation’ Into the search bar for more information. To add insult to injury it is extremely difficult to discontinue (routinely described as ‘torture’ on this forum which sadly is littered with people who have had to go through this process). Many (even most) doctor - GPs and neurologists - are completely unaware of this aspect of pramipexole and inadvertently cause much suffering in their patients by advising them to increase their dose.

With rls it is important to inform yourself. Look at the videos in the rls section of the Johns Hopkins webpage or at Dr Buchfuhrers patients questions pages (start at the end) on rlshelp.org. These are world leaders in rls treatment.

Also get your serum ferritin levels checked if you haven’t already. They need to be over 100 in rls sufferers. Raising iron levels can help a lot in many sufferers. Finally, check the list of meds that worsen rls if you are not already familiar with it to make sure you aren’t taking any. Anti-histamines, benedryl, amitryptiline all make it worse. Many also find a ‘clean’ restrictive diet helpful. High impact exercise can be extremely helpful but unfortunately will not suffice to reverse the negative impact of pramipexole. I hope you find a good solution to your difficulties. It is such an awful affliction.

3 likes
Reply

Thanks so much for the info, I had been taking vitamin tablets with iron, as well as magnesium and potassium supplements but this didn't seem to make a difference. I plan on going to get some stronger iron tablets today however.

I was wondering if the protein shakes I take for gym might be worsening things, I plan to cut back on this for a while to see if I notice a difference (although they do contain plenty of vitamins which are supposed to help as well).

I am surprised how little my GP seems to know about this condition and that I wasn't really given any warning with the prescription of pramipexole about any of these kinds of issues. It was very much try this, see you later.

My mum suffered from this but not as severely as me, but she also had a much more active job, I sit at a computer daily, so my only exercise is an hour or two after work each day and my rowing activities.

I have been taking pramipexole for only 4 months, most people I've read about seem to be on it for years before having to increase their dosage.

Again thanks for the reply! :)

1 like
Reply

Yes you hit the nail on the head. My doctor also gave me Recuip with an indifferent "this will help" reply. Never once did my sleep specialist nor my neurologist who specializes in RLS warn me about augmentation and the horror of what is to come when trying to wean off after it stops working ( and it will stop). Some people go for years before it happens, I went for 8 months. I cant stress it enough.... think twice before starting on Recuip. You will live to regret it!

1 like
Reply

Hi, gentoorax. Hope u r feeling better. Maybe slowly you should try reducing the mirapex. I did and I feel much better. Did the cocodamol stop the restless feeling in your legs or just helped you sleep. Try alternating them if you get relief to bring your dose down.

2 likes
Reply

The cocodamol does stop the feeling in my legs (and hands - I actually get it in my hands alot as well, which I often feel is worse than the sensations in my legs).

The problem with the cocodamol is it only seems to last for about two hours, so I would wake up during the night after two hours (which is often for me I'm a light sleeper anyway) and need to take more to go back to sleep.

I'll try using the cocodamol as you suggest to lower the prami dose. Alot of what I've read about pramipexole has really put me off, at first I thought the dosage was so low it would have hardly any effect.

Thanks for taking the time to reply.

Reply

Hope you are doing better. I alternate between mirapexin and now over the counter Boots codeine and paracetamol. 4 days mirapex and 3 the other . This is to try avoiding augmentation which I had before. I managed to wean myself off mirapexin but after a horrible time trying other meds I reintroduced mirapex with a much lower dose of 0.09mg at around 9pm and I was taking tramadol on the other days but my doctor stopped it so I take 2 Boots codeine and paracetamol tablets instead Thank God it seems to be working well. Try not taking mirapexin every day. I never have caffeine in tea or coffee and avoid wine and sweet things. I keep my ferritin levels up and take a multivitamin and magnesium.

Reply

Aha, this paramipexole has a large number of side effects. read up on this so you can be aware, also augmentation, where it causes worse symptoms can also happen after a long time.

Reply

It seems to leave me so lethargic the next day, it's hard to do anything and I don't wanna have coffee because I know that'll make it all worse later 🤷‍♀️

Reply

Hi everyone,

While I was taking vitamins that included iron, I realised the iron included was about 10% RDA. So I went to the health store and bought 20mg (148% RDA) iron tablets the strongest they had, along with magnesium citrate (I was using oxide previously) and found this has help greatly.

I'm still slowly coming of prami and only have sleepless nights now when I reduce my dosage for the first night, managed to get to 1x0.088mg and slept incredibly well at this level, last night I moved to 0.5x0.088mg lost alot of sleep RLS kicking back in and had to take some cocodamol, hoping tonight will be better and maybe I can get of prami and just manage with supplements instead!

It's worth mentioning, I'm taking iron, magnesium citrate, potassium and calcium supplements which I spread through the day, as these had all been recommended to me for RLS. It's given me a sense of calm in my limbs I've not had before and feels great (of course this is when I haven't reduced pramipexole the night before like I had last night, so now I'm suffering a bit, but hopefully temporary).

Reply

Just another update guys...

I managed to get completely off prami for 1 week, but was taking way to much cocodamol to manage my symptoms, worried about my liver with all that unnecessary paracetamol. So now I'm taking 1xprami and occassionally cocodamol in order to sleep normally. I'm trying to not up the dose of prami as I feel most normal during the day only taking 1x0.088mg, so if I do have a flare up on this dose of prami, a bit of cocodamol usually helps, which I think is better than having to take 3x2 cocodamol tablets and no prami as I had been most of last week. I also wake up fewer times on this dose.

Still hoping to find a way to sleep normally without medication, but for the time being this is what I have to do.

Reply

Could you ask your GP to prescribe pure codeine in place of the co-cocodomol? My pharmacist tells me it comes in two strengths 15mg and 30mg. Codeine is a perfectly reasonable treatment for rls. If you can get relief from combining a low dose of codeine and a low dose of pramipexole that would seem a good outcome. If necessary you could also consider adding in some pregabalin/gabapentin in due course and using a sort of regular titrating between the three drugs to manage symptoms and avoid dependence/habituation.

Reply

You may also like...